MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-475-16
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding 2 pipeline flex with shield stents that failed to open at the distal end.The patient was undergoing a procedure for flow diverter treatment of an unruptured 6mm saccular aneurysm of the left internal carotid artery (ica) terminus.The distal landing zone was 2.06mm and the proximal landing zone was 4.75mm.Vessel tortuosity was normal.It was reported the pipelines are all accessory devices were prepared as indicated in the instructions for use (ifu).The first pipeline (model: ped2-475-14, lot: b284830) was taken up to the m1 segment of the middle cerebral artery (mca) to deploy and drag back.Upon deployment, the distal end of the pipeline failed to open.The physician attempted 3 times to resheath and deploy the device without successful opening of the pipeline.Less than 50% of the pipeline had been deployed when the failure to open occurred.The pipeline was resheathed more than 2 times.The pipeline was not positioned in a bend.There were no other steps or devices tried to open the pipeline.The pipeline was resheathed and removed with the microcatheter.A second pipeline (model: ped2-475-16, lot: b271888) was then used and taken to the m1 segment of the mca to deploy and drag back.Upon deployment, the distal end of the pipeline failed to open.The physician tried to resheath and unsheath 3 times without success in opening the device.The device was unsheathed vs.Pushed when deployed. less than 50% of the pipeline had been deployed when the failure to open occurred.The pipeline was resheathed more than 2 times.The pipeline was not positioned in a bend.There were no other steps or devices tried to open the pipeline.It was noted that the physician was instructed to push more wire but the tip coil of the device stayed stagnant.The pipeline was resheathed and removed with the microcatheter.A competitor's device was used to successfully complete the procedure.There was no harm or injury to the patient.Post-procedure angiography results were find and showed everything was normal after use of the competitor's device.Ancillary devices: phenom 27 microcatheter (model: fg15160-0615-1s, lot: 221577785), phenom 27 microcatheter (model: fg15160-0615, lot: 221943671), catalyst 5 115cm guide catheter, infinity sheath, synchro standard guidewire.
 
Additional Manufacturer Narrative
H3: two pipeline flex w/ shield braids and two unknown phenom-27 micro catheters were returned for analysis within a shipping box; within a sealed tyvek biohazard pouch and within two sealed plastic biohazard pouches.The pipeline flex w/ shield pushers used during the event were not returned for analysis.It is not possible to determine which device belonged to which pli and all four will be addressed together.Visual inspection/damage location details: (braid 1) both ends of the braid were found fully opened, frayed, and damaged.No other anomalies were observed.(braid 2) both ends of the braid were found fully opened, frayed, and damaged.No other anomalies were observed.(phenom-27 1) no damages or irregularities were found with the phenom-27 micro catheter hub, catheter body, marker band or distal tip.(phenom-27 2) the phenom-27 micro catheter hub was found scratched on the exterior.The inner lumen of the hub was found undamaged.Dried blood was found within the hub.No damages or irregularities were found with the micro catheter body, marker band or distal tip.Testing/analysis: (phenom-27 1) the phenom-27 micro catheter total length was measured to be ~158.7cm and the usable length was measured to be ~152.1cm.As the model and lot numbers were not reported, compatibility to specification could not be confirmed.The micro catheter was flushed, and water exit the distal end.A 0.0265¿ mandrel was inserted into the hub, through the micro catheter body and out the distal end with no resistance encountered.(phenom-27 2) the phenom-27 micro catheter total length was measured to be ~167.8cm and the usable length was measured to be ~161.2cm.As the model and lot numbers were not reported, compatibility to specification could not be confirmed.The micro catheter was flushed, and liquid blood and water exit the distal end.A 0.0265¿ mandrel was inserted into the hub, through the micro catheter body and out the distal end with no resistance encountered.Conclusion: based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed for both devices as both braids were returned fully opened.Possible causes of this failure during procedure are damage to pushwire, frayed ends on braid, patient vessel tortuosity, user does not maintain continuous flush, or user pulls back on/torques wire while advancing ped in micro catheter.The returned braid was found damaged/frayed; however, the cause could not be determined.Possible causes for damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braid was returned without its protective dispenser coil or introducer sheath.Customer reported pipeline was resheathed more than 2 times, the pipeline was not placed within a bend, vessel tortuosity as normal and devices were prepared per ifu.No damages or irregularities were found with the returned micro catheters that would contribute towards the failure.One micro catheter had external scratches on the hub, which would not affect the deployment of the braid.As the two pipeline flex w/ shield pushers used during the event were not returned, any contribution of the pipeline flex w/ shield pushers towards the failure to open distal could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key13485953
Report Number2029214-2022-00179
Device Sequence Number17489711
Product Code OUT
UDI-Device Identifier00763000284619
UDI-Public00763000284619
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/24/2024
Device Model NumberPED2-475-16
Device Catalogue NumberPED2-475-16
Device Lot NumberB271888
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2022
Supplement Date Received by Manufacturer03/17/2022
Initial Report FDA Received Date02/08/2022
Supplement Report FDA Received Date04/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age33 YR
Patient SexFemale